Michigan, 2002

Hail and Damaging Winds in Michigan, April 18, 2002

April 18, 2002 · NWS GRR · 13 events in 9 counties and zones

Severe thunderstorms produced numerous reports of downed trees, power lines and hail. A car drove into a downed tree 3 miles northwest of Hesperia (Oceana county).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$25,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms produced numerous reports of downed trees, power lines and hail. A car drove into a downed tree 3 miles northwest of Hesperia (Oceana county). There were no injuries or fatalities. The hail was anywhere from three quarters of an inch to an inch in diameter. Spotters and law enforcement reported that many trees were blown down, but they did not cause any significant property damage or injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 2:10 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT THU APR 18 2002

SHORT TERM DISCUSSION...
THROUGH THE SHORT TERM...THE UPPER LOW SEEN IN THE WATER VAPOR
IMAGERY OVER HUDSON BAY MOVES EAST ACROSS CANADA. THIS FLATTENS THE
FLOW OVER THE GREAT LAKES THROUGH TIME. THE UPPER RIDGE THAT HAS
BROUGHT THE WARM WEATHER THE LAST FEW DAYS WILL BECOME MORE ZONAL
WHICH WILL BRING TEMPS CLOSER TO SEASONABLE VALUES...AND EVEN BELOW
NORMAL INTO THE WEEKEND. THE CONCERNS THIS GO AROUND PERTAIN MAINLY
TO THE THREAT FOR SEVERE THUNDERSTORMS TONIGHT AS A STRONG COLD
FRONT MOVES THROUGH THE AREA. MODELS ALL FAIRLY SIMILAR WITH THE
MAIN FEATURES.

AS FOR TONIGHT...CONVECTION IS ALREADY ONGOING ALONG THE AXIS OF THE
LOW LEVEL JET THAT STRETCHES UP INTO WISCONSIN. THE LOW LEVEL JET
AXIS SHIFTS EAST INTO MICHIGAN OVERNIGHT...AND IS ON THE ORDER OF
40-50KNOTS. THUNDERSTORMS WILL SHIFT EAST ALONG WITH THIS LOW LEVEL
FORCING. THE COLD FRONT WILL ADVANCE INTO THE FORECAST AREA
OVERNIGHT WHICH SHOULD SET OFF ADDITIONAL CONVECTION.

THE PROFILE IS UNIDIRECTIONAL WHICH WOULD FAVOR STORMS
TO EVOLVE INTO LINES AND BOWS...WITH WIND BEING THE MAJOR THREAT.
WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRYING SEEN IN THE WATER
VAPOR IMAGERY ENCROACHING ON THE BACKSIDE OF THE ONGOING STORMS.
HAIL CANNOT BE RULED OUT EITHER AS A THREAT. WILL USE AN INCREASING
CLOUDS WORDING WITH SHOWERS AND THUNDERSTORMS LIKELY (70 PCT
CHANCE). THE BULK OF THE ACTIVITY SHOULD COME AFTER DARK.

WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH
AHEAD OF THE COLD FRONT ON FRIDAY...OTHERWISE EXPECT A PARTLY
SUNNY...COOLER DAY. WILL LIMIT THE CHANCES FOR PRECIPITATION IN THE
SOUTH TO THE MORNING HOURS. HIGH TEMPS WILL BE MUCH COOLER AND
SHOULD RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S IN THE SOUTH.

FRIDAY NIGHT...SURFACE RIDGING BUILDS SOUTH INTO THE GREAT LAKES
WITH A NORTH FLOW PREVAILING. 850MB TEMPS ARE ACTUALLY SLIGHTLY
BELOW ZERO (-2 C) ACROSS THE NORTH BY 12Z SATURDAY...AS COMPARED TO
+17 C THIS AFTERNOON. A MUCH DIFFERENT AIRMASS WILL BE IN PLACE THIS
WEEKEND. AS FAR AS FRIDAY NIGHT THOUGH...WILL MAINTAIN THE SMALL
CHANCE FOR A SHOWER...AS SOME ISENTROPIC LIFT SPREADS UP OVER THE
COOLER AIR THAT WILL BE IN PLACE OVER LOWER MI. LOWS WILL BE MUCH
CLOSER TO NORMAL...IN THE 30S.

GOING FORECAST FOR SATURDAY STILL LOOKS GOOD...WITH A MORNING SHOWER
POSSIBLE OTHERWISE SKIES SHOULD BECOME PARTLY CLOUDY. THE ISENTROPIC
ASCENT BREAKS DOWN DURING THE MORNING...WHICH SHOULD END THE THREAT
OF SHOWERS. HIGHS SHOULD BE NEAR FORECAST VALUES IN THE LOWER 50S.

SATURDAY NIGHT A WAVE MOVES ALONG THE FRONT...WHICH BY THIS TIME IS
IN THE OHIO VALLEY. THIS WILL SPREAD ISENTROPIC LIFT ACROSS THE
AREA. 1000-850MB THICKNESS VALUES DROP BELOW 1300M AND 850MB TEMPS
ARE IN THE -2 TO -6 C RANGE. WILL HAVE TO USE THE S WORD ONCE AGAIN
THIS YEAR AND CARRY A CHANCE OF RAIN AND SNOW SHOWERS FOR SATURDAY
NIGHT. LOWS AROUND 30 TO THE LOWER 30S.

DUKESHERER

EXTENDED FORECAST
LONG WAVE TROUGH WILL MOVE INTO THE GREAT LAKES ON SUNDAY AND BRING
WITH IT MUCH COLDER AIR. THE AVN SHOWS LOW PRESSURE RIDING NORTHEAST
ALONG THE FRONTAL BOUNDARY THRU THE OHIO VALLEY AROUND THE SAME TIME
THAT THE UPR TROUGH AND ASSOCIATED SHORT WAVES ALSO MOVE INTO THE
CWA. THIS RESULTS IN SOME PCPN. CAA ON SUNDAY LOWERS 850 MB TEMPS TO
-4 TO -6 SUGGESTING SNOW, HOWEVER, 1000-500 MB THICKNESS SCHEMES
POINT TOWARD RAIN. 1000-850 MB THICKNESS VALUES SUGGEST SNOW. FCST
SOUNDINGS SUGGEST A MIX WITH MELTING LAYERS IN THE 1500-2500 RANGE.
WILL GO WITH A MIX. ON MONDAY THE PROFILE DRIES OUT AS HIGH PRESSURE
IN THE LWR MS VALLEY RIDGES INTO THE CENTRAL LAKES. MOISTURE RETURNS
ON TUESDAY AS THE HIGH MOVES EAST AND RETURN FLOW SETS UP. WILL GO
WITH PRIMARILY PT CLDY SKIES ON MONDAY AND INCREASING CLOUDS ON TUE.
WILL HOLD OFF ON THE MENTION OF PCPN FOR NOW AS UPR RIDGING MOVES
INTO THE WRN LAKES ON TUE AHEAD OF A DEEPENING SHORT WAVE DIVING
SOUTHEAST INTO THE NRN PLAINS. CLOUDS ON TUE SHOULD BE MAINLY HIGH
CLOUDS. SHORT WAVE AND ASSOCIATED COLD FRONT MOVES THRU ON WED AND
WILL BRING THE THREAT OF RAIN. THE UPR TROUGH MOVES EAST ON THURSDAY
BRINGING DECREASING CLOUDS AS HIGH PRESSURE MOVES IN.

93

.GRR...NONE.

In the hours before

Special weather statement, Apr 18, 6:45 PM EST, 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF NORTHERN AND WESTERN LOWER MICHIGAN EFFECTIVE UNTIL 100
AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

&&

GREENE

The radar

The Grand Rapids radar (KGRR), 138 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Mason

When
April 18, 6:55 PM EST to 7:00 PM EST
Where
Mason County, Fountain
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -86.183

Hail, Oceana

When
April 18, 7:35 PM EST
Where
Oceana County, Pentwater
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.783, -86.433

Thunderstorm Wind, Lake

When
April 18, 7:50 PM EST
Where
Lake County, Nirvana
Measured
53 kt (61 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.900, -85.700

Thunderstorm Wind, Oceana

When
April 18, 8:15 PM EST
Where
Oceana County, Hesperia
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -86.033

Thunderstorm Wind, Newaygo

When
April 18, 8:25 PM EST
Where
Newaygo County, White Cloud
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.550, -85.767

Hail, Clare

When
April 18, 9:30 PM EST to 9:45 PM EST
Where
Clare County, Clare
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.817, -84.767

Thunderstorm Wind, Isabella

When
April 18, 9:35 PM EST
Where
Isabella County, Winn
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -84.917

Hail, Kent

When
April 18, 9:50 PM EST to 10:00 PM EST
Where
Kent County, Grandville
Measured
0.75 in hail
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.900, -85.767

Hail, Mason

When
April 18, 10:45 PM EST
Where
Mason County, Ludington
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.950, -86.450

Thunderstorm Wind, Oceana

When
April 18, 11:40 PM EST
Where
Oceana County, Hesperia
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -86.033

Hail, Muskegon

When
April 18, 11:45 PM EST
Where
Muskegon County, Montague
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -86.367

Thunderstorm Wind, Newaygo

When
April 18, 11:45 PM EST
Where
Newaygo County, Grant
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -85.817

Thunderstorm Wind, Osceola

When
April 18, 11:50 PM EST
Where
Osceola County, Tustin
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -85.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290925, 5290926, 5290927, 5290928, 5290929, 5290930, 5290931, 5290932, 5290937, 5290933, 5290934, 5290935, 5290936.